Tornadoes · United States · Nebraska · 2018
EF0 tornado, Friend, Nebraska, June 30, 2018
This EF0 tornado ran 0.8 miles across Saline County on June 30, 2018, touching down at 6:10 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 30, 2018
- Touchdown
- 6:10 PM CDT (23:10 UTC)
- Lifted
- 6:12 PM CDT (23:12 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Saline County
- Touchdown point
- 40.537, -97.311
- Lift-off point
- 40.541, -97.297
- Record number
- 1806301710-01
The damage survey
14 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- Corn flattened. Narrow herribone pattern moving northeast.
- doors blown off south side of building. Door buckled inward on east side of building.
- Most roof panels lost on a machine shed in poor condition.
- Multiple trees broke off from 6" to 12"
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed in two different waves on a southwest to northeast orientated cold front across eastern Nebraska. In the early morning of the 30th, a wave of thunderstorms moved northeast across northeastern Nebraska. One of the storms intensified and became severe with large hail over Knox County. Later in the afternoon, thunderstorms redeveloped over southeast Nebraska and produced brief tornadoes, damaging wind and large hail, and between 2 to 3 inches of rain. Another wave of storms late on the 30th, produced a brief tornado in Saline County.
Doors were blown off a barn, most of the roof panels were blown of a shed and thrown downstream, large tree branches were blown down, and a path of corn in a herringbone pattern occurred from a brief tornado 8 miles south southwest of Friend.
A second tornado started approximately 7 3/4 miles south of Friend and traveled 1.4 miles in a west to east direction. A storage shed moved over 1000 feet from where it started. Trunks of trees and large tree limbs were snapped, and metal panels were blown off a shed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 30, 3:23 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 30, 3:23 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
323 PM CDT Sat Jun 30 2018
.SHORT TERM...(Tonight through Tuesday)
Issued at 320 PM CDT Sat Jun 30 2018
Thunderstorms and heavy rain threat remain the primary forecast
concerns.
Aside from a lone thunderstorms that tracked northeast of our area
this morning, convection has been slow to initiate at mid afternoon.
Cold front has slipped into the Omaha Metro area as of 230 PM, and
extends to the northeast near Denison Iowa, and to the southwest
south of Lincoln. Airmass near and south of the front is unstable as
latest RAP analysis suggests MLCAPE near 3500 J/kg. However
extensive cloud cover limiting surface heating has kept low level
lapse rates contained. Mid level cooler air was slow to arrive as
well, and mid level lapse rates were struggling, too. Looks like
we'll have to wait for mid level impulse currently in north central
Kansas to move closer for further erosion of cap for storm
initiation. When convection does fire, damaging winds and possibly
hail are likely give high instability and effective shear near 40kt.
There is still some tornado risk as well where storms can ingest low
level energy/helicity near frontal zone.
Trends in short-range meso-scale model output, while delaying
initiation, continue to develop storms this afternoon, with a
secondary surge during the evening originating from current
convection in south central Nebraska. Areas along and south of
Interstate 80 still appear under severe threat until sunset.
Then attention turns to stronger mid level trough rotating across
northern Nebraska overnight, and attendant thunderstorms and heavy
rain potential. There is at least a small risk for severe hail with
these as mid level temps are cooler. Precipitable water values
remain in the 1.5-2 inch range after 06Z, suggesting heavy rain is a
threat with all storms overnight. However the overnight system is
more progressive than evening convection along/south of front, so
additional rainfall may not be as copious. Still average rainfall of
of 1 to 2 inches is certainly possible with through Sunday morning,
with localized areas much higher if training along front occurs as
expected. Thus will continue Flash Flood Watch as is.
Beyond tonight, cooler air spilling in behind mid level trough
should keep highs in the 80s on Sunday. Return flow begins Monday
and continues into Tuesday, helping warm temperatures back into the
90s. There is a small chance for elevated convection Monday night as
low level jet noses into northeast Nebraska.
.LONG TERM...(Tuesday night through Saturday)
Issued at 320 PM CDT Sat Jun 30 2018
The main weather story for the rest of the week still looks to be
warmer temperatures as mid level heights rise with expanding ridge
from the Southeast into the Plains. Have highs in the 90s at least
through Thursday. GFS has been relatively persistent in indicating a
weakness in the ridge allowing convection to fire Thursday night
into Friday, and ECMWF is beginning to show some agreement. Thus
will continue with a chance for thunderstorms then, which in turn
will cut highs Friday and Saturday a few degrees.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jun 30 2018
A very active weather pattern will begin by 19z across the TAF
sites. Expect widespread thunderstorms activity to begin this
afternoon. A lull in activity is then expected with redevelopment
in the overnight hours. The latest model guidance shows a higher
potential for thunderstorm activity is at KOMA this afternoon and
KOFK and KLNK will be on the fringes of that. As a larger complex
of storms moves through eastern Nebraska overnight, all three
sites will experience thunderstorms with periods of heavy rain.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ015-033-034-044-
045-051>053-066>068.
IA...Flash Flood Watch through Sunday morning for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...PearsonHazardous weather outlook, Jun 30, 4:04 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 404 PM CDT Sat Jun 30 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011115- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 404 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday A severe thunderstorm watch is posted for much of east central and southeast Nebraska, and all of southwest Iowa, through 9 PM. A flash flood watch is in effect this through tonight for areas east of a line from Thurston to Scribner and Lincoln, including all of southwest Iowa. Scattered thunderstorms are expected to develop across the area by this evening, and continue through late evening. There is a chance for severe storms with large hail, damaging winds and perhaps a tornado, in east central and southeast Nebraska, as well as southwest Iowa. Storms will likely fire along a cold front from Denison to Omaha and south of Lincoln, with other scattered storms firing in southeast Nebraska and southwest Iowa ahead of a low pressure area moving northeast out of Kansas. Damaging winds will be the primary threat with any storms, but large hail could also occur. An isolated tornado is possible through early evening. Heavy rainfall is also likely with any thunderstorms this evening as the storms move slowly to the northeast and redevelopment of storms over the same areas occur. More thunderstorms are expected after midnight as an upper level system moves through the region. Again heavy rain could occur with that activity, with only a small risk for severe storms. Total rainfall of 1 to 2 inches can be expected over many areas, but localized amounts well over that are possible. Flooding will continue along the Missouri River downstream from Omaha. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Flooding will continue to occur along the Missouri River mainly below Omaha, but the heavy rain from tonight could push other streams and the Missouri River from Omaha and upstream above flood stage Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Local storm report, Jun 30, 4:43 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
443 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL AUBURN 40.38N 95.84W
06/30/2018 M1.00 INCH NEMAHA NE PUBLIC
&&
PEARSONLocal storm report, Jun 30, 5:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 5 S NEBRASKA CITY 40.61N 95.87W
06/30/2018 M61 MPH OTOE NE ASOS
&&Local storm report, Jun 30, 5:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 1 S NEBRASKA CITY 40.66N 95.86W
06/30/2018 M1.00 INCH OTOE NE EMERGENCY MNGR
&&Special weather statement, Jun 30, 5:32 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
532 PM CDT SAT JUN 30 2018
NEZ065-078-302300-
Seward NE-Saline NE-
532 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEWARD AND SALINE
COUNTIES UNTIL 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milligan, or 25 miles southeast of York, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Crete, Friend, Dorchester, Tobias, Swan Creek Reservoir Number 2,
Blue River State Recreation Area, 11 Miles West Of Wilber and Willard
Meyer Recreation Area.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Nebraska.
LAT...LON 4038 9734 4041 9737 4067 9737 4082 9717
4054 9691
TIME...MOT...LOC 2231Z 224DEG 38KT 4055 9736
KERNLocal storm report, Jun 30, 6:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
606 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 S FRIEND 40.58N 97.30W
06/30/2018 E0.88 INCH SALINE NE PUBLIC
&&
PEARSONLocal storm report, Jun 30, 6:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD TOBIAS 40.42N 97.34W
06/30/2018 SALINE NE EMERGENCY MNGR
&&
PEARSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
11.2 hours before the tornado, 117 km from the path. June 30, 2018.
- Mixed-layer CAPE
- 2420 J/kg
- Mixed-layer CIN
- -83 J/kg
- Surface CAPE
- 2763 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 5.5 K/km
Omaha, NE (KOAX), 00:00Z
0.8 hours after it, 117 km from the path. July 1, 2018.
- Mixed-layer CAPE
- 2827 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 4110 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.5
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
York (JYR), 48 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the touchdown began at 23:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 30, 2018
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.